Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 2557 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
    Email Alert *
    Add to My List *
* Registration required (free)  


   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed970    
    Printed2    
    Emailed0    
    PDF Downloaded63    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2021  |  Volume : 63  |  Issue : 4  |  Page : 411-413
Olanzapine-induced acute generalized exanthematous pustulosis: A case report


1 Department of Psychiatry, Maulana Azad Medical College G B Pant Institute of PG Medical Education and Research, New Delhi, India
2 Department of Dermatology, Government Medical College, Kota, Rajasthan, India
3 Department of Dermatology, Rajshree Medical College, Bareilly, Uttar Pradesh, India
4 Department of Psychiatry, Lady Hardinge Medical College, New Delhi, India

Click here for correspondence address and email

Date of Submission08-May-2021
Date of Decision26-Apr-2021
Date of Acceptance04-May-2021
Date of Web Publication07-Aug-2021
 

How to cite this article:
Jakhar J, Badyal R, Kumar S, Prasad S. Olanzapine-induced acute generalized exanthematous pustulosis: A case report. Indian J Psychiatry 2021;63:411-3

How to cite this URL:
Jakhar J, Badyal R, Kumar S, Prasad S. Olanzapine-induced acute generalized exanthematous pustulosis: A case report. Indian J Psychiatry [serial online] 2021 [cited 2021 Sep 24];63:411-3. Available from: https://www.indianjpsychiatry.org/text.asp?2021/63/4/411/323374




Sir,

Antipsychotic drugs are known to cause skin reactions in approximately 5% of those who are prescribed. The majority of cutaneous manifestations are mild and not life-threatening and predominately include exanthematous rash, photosensitivity, skin pigmentation, pruritus, and urticaria. Severe cutaneous drug reactions with antipsychotics are rare and through this case study, we report a case of olanzapine-induced acute generalized exanthematous pustulosis (AGEP). AGEP drug causal hypothesis is primarily established with few drugs only like diltiazem, aminopenicillin, hydroxychloroquine, and terbinafine, and there exists a paucity of reports with antipsychotic use.[1] To the best of our knowledge, this is only the third case report with olanzapine and overall fifth case report of antipsychotic-induced AGEP in the literature. Previously, this was described with quetiapine 100 mg/day after the 7th day of drug initiation,[2] with clozapine after the 6th week onward,[3] with olanzapine after the 3rd day of initiation,[4] and with Olanzapine 10 mg/day on the 5th day of intake.[5]

A 57-year-old lady born out of nonconsanguineous marriage with nil significant family history presented to the psychiatry outpatient department. She had a history of seizures for 1 year and well controlled on phenytoin 300 mg/day. After evaluation, a diagnosis of paranoid schizophrenia was made according to the International Classification of Diseases, Tenth Edition, and was started on olanzapine 10 mg/day. Within 1 week of starting medication, the patient presented to OPD with 4 days duration of sudden onset, superficial pustules all over the body. On detailed evaluation, the 2nd day onward of taking olanzapine, the patient developed a high-grade continuous fever and an itchy erythematous rash that started on the face and trunk first and then spread to involve the whole of the body within 24 h. There was no arthralgia or arthritis or generalized lymphadenopathy and systemic examination was unremarkable. The dermatological examination was sought and finding showed superficial small 2 to 3 mm-sized nonfollicular pustules on an erythematous background, distributed bilaterally all over the body, more on the face, trunk, upper limbs, lower limb, but also on the neck and axilla [Figure 1]. There were a few target lesions over both feet. The scalp and mucous membranes and nails were spared. A provisional diagnosis of olanzapine-induced AGEP was made and medication was discontinued. The skin lesions cleared in 2 weeks after discontinuation of olanzapine by superficial desquamation leaving hypopigmented macules and no specific treatment was given for the same [Figure 2]. Investigations revealed blood hemoglobin – 13 gm%; TLC – 6600 cells/m3; Gram staining of pus showed no organism; and on pus culture – no growth seen. Urine examination showed no abnormality. Histopathology of the lesions revealed spongiosis, perivascular collection of polymorphs in the dermis with dermal edema [Figure 3]. Other investigations to rule out autoimmune pathology were negative (antinuclear antibody, C-reactive protein, ESR, HIV, and antineutrophil cytoplasmic antibodies). Using the Naranjo algorithm of adverse drug reaction, a total score of 7 was found indicative of a probable diagnosis of olanzapine-induced drug reaction.[6] Her skin resolved gradually, but her psychotic symptom worsened and she was gradually titrated to antipsychotic of different class aripiprazole 20 mg/day (except thienobenzodiazepine group) and was maintaining well for 3 months with no further adverse skin events.
Figure 1: Skin lesions after olanzapine

Click here to view
Figure 2: Clearing of skin lesions

Click here to view
Figure 3: Histopathology

Click here to view



   Discussion Top


Beylof in 1980 described pustular eruptions with certain common features such as acute onset following a bout of infection and/or drug ingestion and introduced the term AGEP.[7] AGEP is a rare self-limiting disease with an incidence of 1–5 patients per million/year and erupts suddenly within 1 or 2 days of drug exposure, generally lasting for 10–14 days, followed by sequelae of desquamation. Based on the retrospective study of cases,[1] the following five criteria have been proposed for the diagnosis of AGEP: (1) multiple nonfollicular pustules arising on widespread edematous erythema (2) typical histopathological changes, (3) fever >38°C, (4) leukocytosis, and (5) acute evolution with spontaneous resolution in <15 days. Our patient satisfied most of the criteria. The exact mechanism for AGEP is not clear but is hypothesized to be a Type-IV allergic reaction. A differential diagnosis of anticonvulsant-induced hypersensitivity reaction was also considered, but given characteristic histopathological findings and established a temporal causal link with olanzapine, the possibility of phenytoin induced was ruled out. Although severe, life-threatening skin adverse reactions are uncommon with antipsychotic usage. However, awareness in the medical community about the conceivable skin adverse event with olanzapine is essential for adapting a precautious approach. Patch testing to check for hypersensitivity can be advocated in the future if further reports with olanzapine are documented.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Sidoroff A, Halevy S, Bavinck JN, Vaillant L, Roujeau JC. Acute generalized exanthematous pustulosis (AGEP)--A clinical reaction pattern. J Cutan Pathol 2001;28:113-9.  Back to cited text no. 1
    
2.
Lasić D, Ivanišević R, Uglešić B, Cvitanović MZ, Glučina D, Hlevnjak I. Acute generalized exanthematous pustulosis as a side effect of quetiapine. Psychiatr Danub 2013;25:84-5.  Back to cited text no. 2
    
3.
Bosonnet S, Dandurand M, Moati L, Guillot B. Acute generalized exanthematic pustulosis after intake of clozapine (leponex). First case. Ann Dermatol Venereol 1997;124:547-8.  Back to cited text no. 3
    
4.
Patel D, Hamarshi M, Newland M. Acute generalized exanthematous pustulosis (AGEP) secondary to olanzapine. Crit Care Med 2018;46:469.  Back to cited text no. 4
    
5.
Christen S, Gueissaz F, Anex R, Zullino DF. Acute generalized exanthematous pustulosis induced by olanzapine. Acta Medica (Hradec Kralove) 2006;49:75-6.  Back to cited text no. 5
    
6.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 6
    
7.
Beylot C, Doutre MS, Beylot-Barry M. Acute generalized exanthematous pustulosis. Semin Cutan Med Surg 1996;15:244-9.  Back to cited text no. 7
    

Top
Correspondence Address:
Jitender Jakhar
Department of Psychiatry, Maulana Azad Medical College G B Pant Institute of PG Medical Education and Research, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/indianjpsychiatry.indianjpsychiatry_194_21

Rights and Permissions


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top